Alert archive / Washington / Flood Watches in 2012

Flood Watch 8, NWS Seattle, WA

March 14, 2012Mason County, Washington

NWS Seattle, WA issued this flood watch at Mar 14, 2012, 11:39 PM PDT for Mason County, Washington. It took effect at Mar 15, 2012, 11:00 AM PDT. It was in force for 113 min.

The area

The counties it named.

The facts

Issued
Mar 14, 2012, 11:39 PM PDT (06:39 UTC)
In effect from
Mar 15, 2012, 11:00 AM PDT
Expired
Mar 15, 2012, 12:53 PM PDT
In force
113 min
Issued by
NWS Seattle, WA
Flood severity
None

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 6.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WGUS66 KSEW 150639
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
1139 PM PDT WED MAR 14 2012

.A FRONTAL SYSTEM IS EXPECTED TO GIVE 12-HOUR PRECIPITATION
AMOUNTS OF 2 TO 3 INCHES THROUGH THURSDAY AFTERNOON TO THE SOUTH
SLOPES OF THE OLYMPICS. THIS RAINFALL...COMBINED WITH SOME SNOW
MELT AS FREEZING LEVELS RISE TO 7000 FEET...WILL CAUSE RAPID
RISES ON THE SKOKOMISH RIVER DURING THE AFTERNOON HOURS ON
THURSDAY...AND THE SKOKOMISH RIVER AT POTLATCH MAY APPROACH FLOOD
STAGE.


WAC045-151845-
/O.NEW.KSEW.FA.A.0008.120315T1800Z-120316T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON-
1139 PM PDT WED MAR 14 2012

...FLOOD WATCH IN EFFECT FROM 11 AM PDT THURSDAY THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF WESTERN WASHINGTON...INCLUDING THE
  FOLLOWING COUNTY...MASON.

* FROM 11 AM PDT THURSDAY THROUGH LATE THURSDAY NIGHT

* A FRONTAL SYSTEM WILL BRING A PERIOD OF HEAVY RAIN ALONG WITH
  RISING SNOW LEVELS ON THURSDAY.

* THE SKOKOMISH RIVER AT POTLATCH WILL RISE RAPIDLY THURSDAY
  AFTERNOON AND WILL APPROACH FLOOD STAGE THIS AFTERNOON. MINOR
  FLOODING IS POSSIBLE LATE THIS AFTERNOON THROUGH THIS LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT
FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT
QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

&&

$$

ALBRECHT
WEATHER.GOV/SEATTLE
2 follow-up statements
436 
WGUS66 KSEW 151858
FFASEW

FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
1158 AM PDT THU MAR 15 2012

WAC045-160300-
/O.CON.KSEW.FA.A.0008.000000T0000Z-120316T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON-
1158 AM PDT THU MAR 15 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING 
  COUNTY... MASON. 

* THROUGH LATE TONIGHT

* A FRONTAL SYSTEM BROUGHT 2 TO 3 INCHES OF RAIN TO THE SOUTHERN
  OLYMPICS LAST NIGHT ALONG WITH SNOW LEVELS OF ABOUT 5000 FEET. 

* THE SKOKOMISH RIVER AT POTLATCH WILL RISE RAPIDLY TODAY AND MAY
  REACH FLOOD STAGE LATER THIS AFTERNOON. MINOR FLOODING IS
  POSSIBLE LATE THIS AFTERNOON THROUGH LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT
FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT
QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

&&

$$
031 
WGUS66 KSEW 151953
FFASEW

FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
1253 PM PDT THU MAR 15 2012

WAC045-152100-
/O.CAN.KSEW.FA.A.0008.000000T0000Z-120316T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON-
1253 PM PDT THU MAR 15 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR MASON COUNTY HAS BEEN CANCELLED. A FLOOD
WARNING HAS BEEN ISSUED FOR THE SKOKOMISH RIVER IN MASON COUNTY.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Mar 14, 9:23 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 14, 9:23 PM PDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
923 PM PDT WED MAR 14 2012

.SYNOPSIS...A VIGOROUS FRONTAL SYSTEM WILL MOVE THROUGH THE AREA
AFTER MIDNIGHT TONIGHT AND THURSDAY FOR WET AND OCCASIONALLY WINDY
WEATHER AND HEAVY SNOW IN THE MOUNTAINS. SHOWERY WEATHER WILL
CONTINUE ON FRIDAY. THE WEATHER PATTERN WILL REMAIN ACTIVE INTO THE
MIDDLE OF NEXT WEEK AS A SERIES OF WEATHER SYSTEMS MOVE THROUGH.

&&

.SHORT TERM...EXPECT MORE RAIN...WIND AND MOUNTAIN SNOW TONIGHT
THROUGH THURSDAY AFTERNOON AS OUR NEXT PAC SYSTEM ROLLS INLAND. THIS
SYSTEM IS WARMER SO NO MORE LOWLAND SNOW WORRIES. BUT THE MOUNTAINS
ARE GETTING HAMMERED WITH A FOOT AT BAKER...SNOQUALMIE AND CRYSTAL
WITH ANOTHER 1-3 FEET ON ITS WAY. THE SNOW LEVELS ARE AROUND 1500 FT
THIS EVENING BUT WILL RISE TO AROUND 4-5000 FT THU AFTERNOON. THE
PASSES SHOULD SEE ALL RAIN AT SOME POINT IN THE AFTERNOON...PERHAPS
21Z-00Z. AVALANCHE WARNINGS ARE ALSO IN EFFECT...SEE THE DISCUSSION
BELOW FROM THE NORTHWEST WEATHER AND AVALANCHE CENTER.

THE SURFACE LOW WILL CURL NORTH INTO HAIDA GWAII THU MORNING WITH
A TIGHT S/SE PRES GRADIENT ACROSS WESTERN WA. THE COAST AND NORTH
INTERIOR WILL SEE WINDY CONDITIONS AND A WIND ADVISORY REMAINS IN
EFFECT FOR THESE ZONES. WINDS WILL EASE THU AFTERNOON.

LOOK FOR ADDITIONAL SHOWERS THU NIGHT AS THE UPPER LEVEL TROUGH
ENTERS...HOWEVER HEAVY MOUNTAIN SNOW IS NOT FORECAST AT THIS POINT.

MODELS SHOW WEAK TROUGHING OVER WESTERN WA ON FRIDAY WITH A FEW MORE
SHOWERS IN THE FORECAST...MAINLY AFFECTING THE COAST AND MOUNTAINS.
MEANWHILE TEMPS ARE STILL BELOW CLIMO FOR MID MARCH...HIGHS ONLY IN
THE MID 40S.

YET ANOTHER LOW PRES SYSTEM IS SLATED TO MOVE INLAND ON SAT. SO FAR
THE MODELS ARE HAVING SOME DIFFICULTY WITH THE TRACK. THEY WERE
SHOWING HIGH WIND BUT ARE NOW FAVORING A MORE SOUTHERN TRACK INTO
THE PAC NW. SO THERE IS LESS CONCERN FOR WIND...BUT WILL STILL SEE
MORE RAIN/SHOWERS AND MOUNTAIN SNOW. 33

.LONG TERM...PREVIOUS DISCUSSION...AN UPPER TROUGH WILL BE OVER THE
AREA SUNDAY FOR A CONTINUED SHOWER THREAT. WHILE THE DETAILS
DIFFER...BOTH THE GFS AND ECMWF SHOW A FAIRLY WET FRONTS MOVING
ONSHORE ON MONDAY AND TUESDAY. SCHNEIDER

&&

.HYDROLOGY...PREVIOUS DISCUSSION...PRECIPITATION FROM A WARMER AND
WETTER FRONTAL SYSTEM TONIGHT AND THURSDAY WILL CAUSE THE SKOKOMISH
RIVER IN MASON COUNTY TO RISE SHARPLY ON THURSDAY. THE CURRENT
FORECAST IS FOR THE RIVER TO CREST A BIT BELOW FLOOD STAGE THURSDAY
AFTERNOON OR EVENING BUT THERE IS SOMETHING LIKE A 20 PERCENT CHANCE
THAT THE UNIQUELY FLOOD-PRONE SKOKOMISH RIVER WILL HAVE MINOR
FLOODING ON THURSDAY. FLOODING IS NOT EXPECTED ON ANY OTHER RIVER IN
THE FORECAST AREA DURING THE NEXT 7 DAYS.

WITH THE OFF AND ON RAINS FROM THE PAST WEEK...THE AREA IS GETTING
CLOSE TO THE THRESHOLD WHERE A LANDSLIDE OUTLOOK WILL BE NEEDED. FOR
NOW THE CRITERIA ARE NOT BEING MET BUT THAT DOES NOT PRECLUDE THE
THREAT OF ISOLATED LANDSLIDES IN THE AREA. THE RAINS EXPECTED WITH
THE FRONT TONIGHT AND THURSDAY WILL LIKELY INCREASE THE LANDSLIDE
THREAT OVER THE NEXT FEW DAYS. SCHNEIDER

&&

.AVALANCHE...A NEARLY CONTINUOUS PARADE OF STORMS BEGAN IN THE
OLYMPICS AND NORTH WA CASCADES FRIDAY SPREADING TO THE REMAINDER OF
THE CASCADES AND MT HOOD AREA SATURDAY. THE STORM TOTAL AMOUNTS OF
SNOW ARE VERY IMPRESSIVE WITH MOST AREAS RECEIVING 3 TO 6 FEET OF
SNOW IN THE PAST FOUR DAYS WITH MT BAKER GETTING 8 FEET OVER FIVE
DAYS!

THIS HEAVY SNOW IS LOADING BURIED WEAK LAYERS AND IS ALL OVERLYING A
CRUST LAYER. THE CRUST LAYER SHOULD ACT AS A SLIDING SURFACE MEANING
SLIDES BEGINNING IN NEW SNOW LAYERS MAY THEN REACH THE CRUST NOW
BURIED UP TO 5 TO 10 FEET OR MORE IN WIND LOADED TERRAIN.

AN AVALANCHE WARNING IS IN EFFECT FOR WEDNESDAY AND THURSDAY.

AS A RESULT OF THESE DANGEROUS AVALANCHE CONDITIONS...ESPECIALLY
THROUGH EARLY THURSDAY AS MORE SNOW AND WARMING OCCURS...TRAVEL IN
AVALANCHE TERRAIN SHOULD BE AVOIDED BY THURSDAY.

THIS STATEMENT WILL BE UPDATED AS CONDITIONS WARRANT. PLEASE VISIT
WWW.NWAC.US FOR FURTHER DETAILS. KRAMER

&&

.AVIATION...MOIST WEST SOUTHWEST FLOW ALOFT WILL CONTINUE TONIGHT AS
A FRONT APPROACHES THE COAST. THE FRONT SHOULD PASS THE COAST AROUND
12Z AND GO THROUGH PUGET SOUND 16Z-18Z. THE AIR MASS WILL REMAIN
MOIST AND STABLE THROUGH THURSDAY MORNING WITH RAIN AND CEILINGS
GENERALLY MVFR OR LOWER. VISIBILITIES IN RAIN MAY LOWER TO 3-5SM IN
RAIN/MIST. STRONG GUSTY SOUTHEAST WINDS ARE FORECAST OVER THE COAST
AND NORTHERN INTERIOR 08Z-18Z.

KSEA...RAIN IS LIKELY ALL NIGHT AND MOST OF THURSDAY. CEILINGS ARE
LIKELY TO BE 2-4K FT WITH PERHAPS A DIP BELOW 2K FT FOR A FEW HOURS
BEFORE FRONTAL PASSAGE AROUND 18Z. VISIBILITY COULD BE AS LOW AS
3-5SM IN RAIN/MIST. WINDS WILL BE SOUTHEAST 5-15 KT WITH GUSTS TO 25
KT THURSDAY MORNING...BECOMING SOUTHWEST 12G22 KT AFTER 18Z. CHB

&&

.MARINE...A STRONG COLD FRONT APPROACHING TONIGHT WILL REACH THE
COAST 12Z-15Z THURSDAY MORNING THEN CROSS THE INTERIOR 15Z-18Z. A
SURFACE TROUGH TRAILING THE 2ND FRONT WILL CROSS THE COASTAL WATERS
THURSDAY AFTERNOON. GALE WARNINGS ARE IN EFFECT FOR MOST WATERS WITH
SMALL CRAFT ADVISORIES ELSEWHERE. THESE LAST INTO THURSDAY AFTERNOON.

A SURFACE RIDGE WILL BUILD OVER THE AREA THURSDAY AFTERNOON THROUGH
FRIDAY FOR A SHORT LULL IN THE STRONGER WINDS. ONSHORE FLOW WILL
CONTINUE THOUGH WITH SOME AREAS STILL RECEIVING SMALL CRAFT ADVISORY
WINDS. THE COAST WILL HAVE SEAS ABOVE 10 FT.

MODELS STILL SHOW A LOW MOVING NE ACROSS THE AREA LATE FRIDAY.
MODELS STILL SHOW A RANGE OF SOLUTIONS...BUT THE GFS OR A BLEND OF
THE FASTER GFS AND SLOWER ECMWF IS PREFERRED. LOTS OF UNCERTAINTY
HERE. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING FOR THE CASCADES AND OLYMPICS
     THROUGH THROUGH THURSDAY.
    .WIND ADVISORY FOR THE COAST AND NORTH INTERIOR FROM MIDNIGHT
     TONIGHT THROUGH EARLY THURSDAY AFTERNOON.

PZ...GALE WARNING ALL WATERS EXCEPT CENTRAL STRAIT AND PUGET SOUND.
     SMALL CRAFT ADVISORY CENTRAL STRAIT AND PUGET SOUND.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:23 PM PDTRiver Flood WarningSEWMason21 hr
Mar 15, 3:09 PM PDTFlood WatchSEWGrays Harbor, Lewis, Thurston50 hr

Nearby

Flood Watches in Washington, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.